Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

August 6, 2013Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 6, 2013, 10:58 AM CDT for Morrison County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 10:58 AM CDT (15:58 UTC)
Expired
Aug 6, 2013, 12:00 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WWUS83 KMPX 061558
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 AM CDT TUE AUG 6 2013

MNZ042-043-061700-
MORRISON-TODD-
1058 AM CDT TUE AUG 6 2013

...THUNDERSTORMS MOVING OVER EASTERN TODD COUNTY INTO WESTERN 
MORRISON COUNTY THROUGH NOON CDT...

AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF LONG PRAIRIE...OR 21 MILES NORTHEAST OF
SAUK CENTRE. THIS STORM WAS MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE FALLS.
  BURTRUM.
  SWANVILLE.
  FLENSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4612 9413 4584 9418 4586 9483 4611 9487
TIME...MOT...LOC 1557Z 275DEG 30KT 4601 9473

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:14 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 6, 6:14 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 AM CDT TUE AUG 6 2013

.UPDATE...

12Z AVIATION DISCUSSION ADDED BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CDT TUE AUG 6 2013

WATER VAPOR IMAGERY THIS MORNING SHOWS A STRONG SUB-TROPICAL RIDGE
CONTINUING TO BE CENTERED OVER TEXAS...WITH A POTENT CLOSED LOW JUST
NOW SPINNING SW OFF OF HUDSON BAY ALONG THE MAN/ONT BORDER. WITH A
593 DM H5 HIGH TO THE SOUTH...AND A 540 DM H5 LOW TO THE NORTH...WE
GET A SEASONABLY STRONG BELT OF MID/UPPER LEVEL WNW JETTING...WITH
40-60 KTS OF FLOW AT H5 AND 90-100 KTS UP AT H25. WITHIN THIS WNW
FLOW YOU WILL FIND THE TROUBLE MAKER FOR TODAY JUST NOW ENTERING WRN
NODAK. THIS WAVE WILL BE MOVING INTO NRN MN BY 00Z AND WILL BE THE
MAIN DRIVER FOR WHAT HAPPENS DURING THE SHORT TERM.

AT THE SFC...TROUGH THAT MOVED THROUGH MN MONDAY HAS NOW ALL BUT
WASHED OUT..WITH A VERY BAGGY PRESSURE PATTERN IN PLACE. HAVE SEEN
QUITE THE BATTLE ACROSS SRN MN OVER INTO WRN WI BETWEEN LOW STRATUS
AND DENSE FOG...WITH STRATUS MOSTLY WINNING OUT ACROSS THE MPX
CWA...SO HAVE HELD OFF ON ISSUING ANY FOG ADVISORIES. FARTHER
WEST...THE UPPER WAVE MOVING INTO NODAK HAS A SFC LOW NEAR BISMARK.
PRIMARY COLD FRONT WAS SITUATED ALONG THE CANADIAN BORDER...WITH A
LEE SFC TROUGH EXTENDING DOWN ALONG THE WRN SODAK BORDER. FOR
TODAY...THIS SFC LOW WILL BE TRACKING ACROSS CENTRAL MN DURING THE
AFTERNOON. THE COLD FRONT WILL ENTER WRN MN WITH THE LOW BETWEEN 18Z
AND 20Z. BEHIND THIS BOUNDARY...6 HOUR PRESSURE RISES ON THE ORDER
OF 6 MB ACROSS THE DAKOTAS THIS AFTERNOON WILL HELP QUICKLY DRIVE
THE BOUNDARY ACROSS THE AREA....WITH GOOD MODEL CONSENSUS ON THE
FRONT EXITING THE SRN AND EAST SIDES OF THE MPX CWA AROUND 6Z.

STILL LOTS OF UNCERTAINTY WITH HOW THINGS WILL UNFOLD FOR
TODAY...AND THE MAIN REASON IS THE ACTIVITY WE ARE CURRENTLY SEEING
ACROSS THE DAKOTAS. THIS WILL SPREAD A GOOD AMOUNT OF MID/UPPER
LEVEL CLOUDS ACROSS THE AREA...WHICH WILL LIKELY DELAY THE
DEVELOPMENT OF INSTABILITY OVER THE MPX AREA. THIS CLOUD COVER IS
RESULTING IN TWO CAMPS DEVELOPING AMONGST THE DETERMINISTIC MODELS
AND HI-RES CAMS.

CAMP ONE INCLUDES THE GFS AND ECMWF...WITH SUPPORT FROM THE 06.00
SPCWRF ON THE CAM END OF THINGS. HERE...CLOUDS CLEAR OUT ACROSS WRN
MN BY 18Z OR SO...WITH 1000-2000 J/KG OF MLCAPE DEVELOPING.
CONVECTION WOULD DEVELOP BETWEEN 20 AND 22Z OUT NEAR THE DAKOTAS/MN
BORDER...WITH MOST OF THE COLD FRONT GENERATING STORMS AS IT MOVES
ACROSS THE AREA. THIS SCENARIO WOULD SUPPORT A FEW SPLITTING
SUPERCELLS INITIALLY...THAT WOULD CONGEAL INTO ONE OR MORE QLCS/S
WITH BOWING LINE SEGMENTS THOUGH THE EVENING.

CAMP TWO INCLUDES THE GEM AND RAP...WITH SUPPORT FROM THE 06.03
HOPWRF...MPXWRF...AND THE HRRR. HERE...STORMS DEVELOP FIRST BETWEEN
18Z AND 20Z OVER SE SODAK...LIKELY INFLUENCED BY RESIDUAL EFFECTS OF
CONVECTION CURRENTLY OVER CENTRAL SODAK. THIS ACTIVITY WOULD QUICKLY
CONGEAL INTO A LINE THAT WILL HEAD FOR IOWA...MAYBE CLIPPING THE
I-90 CORRIDOR ALONG THE WAY. AROUND 21Z...STORMS FIRE IN CENTRAL
MN...CLOSER TO THE SFC LOW AND FORCING FROM THE PRIMARY UPPER WAVE.
WITH MORE LIMITED INSTABILITY...THESE NORTHERN STORMS WOULD LIKELY
REMAIN MORE DISCRETE AND SCATTERED IN NATURE. THIS SCENARIO WOULD
ALSO IMPLY WE COULD END UP WITH STRIP OF NOTHING ACROSS MUCH OF THE
CWA BETWEEN THE MN RIVER TO THE SOUTH AND I-94 TO THE NORTH.

IN BOTH SCENARIOS...THE GREATEST RISK FOR SEVERE STORMS WILL BE DOWN
ACROSS IOWA...WHERE THE BETTER INSTABILITY WILL RESIDE.
HOWEVER...GIVEN THE STRONG MID/UPPER FLOW OVERHEAD AND AT LEAST
ADEQUATE INSTABILITY...A THREAT CERTAINLY EXISTS HERE AS WELL IN
MN/WI. WHAT WE WILL HAVE THAT IOWA WILL NOT THOUGH IS THAT SFC LOW
GOING ACROSS CENTRAL MN IN THE AFTERNOON. THIS WILL HAVE THE
POTENTIAL TO LOCALLY BACK/ENHANCE THE LOW LEVEL FLOW...INCREASING
LOW LEVEL SHEAR AND THE TORNADO POTENTIAL. WILL BE INTERESTING TO
SEE IF THIS CAN BREAK THE TREND OF POTENTIAL SEVERE WEATHER DAYS
TURNING OUT TO BE RATHER WIMPY THAT HAVE SEEN MOST OF THIS
CONVECTIVE SEASON.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 356 AM CDT TUE AUG 6 2013

IF YOU/RE A FAN OF MONOTONY THEN THE CURRENT WEATHER PATTERN IS
JUST WHAT YOU WANT. BUT... IF YOU/RE LOOKING FOR DIVERSITY THEN
YOU/LL NEED TO LOOK ELSEWHERE FOR THE FORESEEABLE FUTURE. THE
LARGE SCALE UPPER PATTERN CHANGES LITTLE THROUGH THE REMAINDER OF
THE FORECAST PERIOD AND BEYOND... WITH RIDGING IN THE WEST AND
TROUGHING IN THE EAST AND OUR AREA CAUGHT IN BETWEEN UNDER THE
INFLUENCE OF NORTHWESTERLY UPPER FLOW AND PERIODIC SHORTWAVES. THE
MEDIUM RANGE GUIDANCE CERTAINLY DIFFERS IN SOME OF THE DETAILS
OVER THE UPCOMING 7-10 DAYS... BUT IS IN GOOD AGREEMENT ON THE
LONGWAVE PATTERN... AND THE VARIOUS ENSEMBLE SYSTEMS SHOW
SUFFICIENTLY LOW SPREAD TO HAVE CONTINUED HIGH CONFIDENCE IN THE
LACK OF CHANGE IN THE GENERAL PATTERN.

HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY IN THE WAKE
OF TONIGHT/S COLD FRONT. SOME SHRA COULD BE LINGERING OVER THE FAR
EASTERN CWFA WEDNESDAY MORNING... BUT OTHERWISE DRY AND COOLER
CONDITIONS WILL PREVAIL. THE NEXT CHANCE FOR PCPN ARRIVES ON
THURSDAY... AS HAS BEEN ADVERTISED FOR THE PAST SEVERAL DAYS. THE
LATEST NAM... GFS... AND ECMWF MAY BE A TAD SLOWER... BUT STILL
BRING A SHORTWAVE AND COLD FRONT ACROSS THE AREA THURSDAY
AFTERNOON AND EVENING. THE LARGE SCALE FORCING AHEAD OF THE UPPER
TROUGH LOOKS DECENT... PARTICULARLY TO OUR NORTH... BUT MOISTURE
RETURN AHEAD OF THE FRONT IS VERY LIMITED GIVEN THE QUICK
TRANSITION IN AIR MASSES. SOME MARGINAL INSTABILITY LOOKS LIKE IT
WILL BE ADVECTED NORTHWARD AHEAD OF THE FRONT... WITH PERHAPS 750
J/KG OF MLCAPE OVER THE SOUTHWEST AND WESTERN PORTION OF THE AREA.
HOWEVER... THE INSTABILITY LOOKS TO WANE AS THE FRONT PUSHES
TOWARD THE TWIN CITIES AND EASTERN PORTION OF THE FORECAST AREA
DURING THE EVENING. KEPT POPS SIMILAR TO PREVIOUS FORECAST... WITH
JUST SOME MINOR TWEAKS TO THE TIMING OF THINGS.

ANOTHER AREA OF HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND
THURSDAY/S FRONT... BRINGING BENIGN WEATHER FOR FRIDAY THROUGH
SATURDAY NIGHT. THERE ARE SOME DIFFERENCES IN THE DETAILS OF THE
GUIDANCE BY SUNDAY AND MONDAY... MAINLY WITH RESPECT TO WHERE THE
BAROCLINIC ZONE WILL HANG UP AS ANOTHER UPPER TROUGH DROPS SOUTH
FROM CANADA TOWARD THE AREA. HOWEVER... BOTH THE GFS AND ECMWF
SUGGEST AT LEAST SOME POTENTIAL FOR PCPN FROM SUNDAY INTO
MONDAY... SO WILL GO WITH LOW POPS AT THIS POINT TO ACCOUNT FOR
THE POSSIBILITY BUT WITH LOW CONFIDENCE IN TIMING/LOCATION OF
THINGS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 612 AM CDT TUE AUG 6 2013

FOG STRATUS WILL CONTINUE TO BE AN ISSUE FOR THE FIRST COUPLE OF
HOURS AT RNH/EAU/RWF. SHOULD BE FAIRLY VARIABLE LIKE WE HAVE SEEN
ALL NIGHT AS WELL. THUNDERSTORMS OVER SE NODAK MAY IMPACT THE AXN
AREA THIS MORNING...BUT OTHER THAN THAT...EXPECT DRY CONDITIONS
UNTIL THIS AFTERNOON AND EVENING. AS FOR THIS AFTERNOON...
FAVORING THE IDEA MENTIONED WITH THE CAMP 2 MODELS IN THE SHORT
TERM SECTION. AS A RESULT...DELAYED MENTION OF TSRA A COUPLE OF
HOURS IN TAFS. MOST LIKELY SCENARIO IS THAT SOMETHING WILL DEVELOP
NEAR/NORTH OF AXN AROUND 20/21Z...THEN TRACK ESE ALONG I-94.

KMSP...LOSING SOME CONFIDENCE IN WHETHER OR NOT MSP WILL SEE
STORMS ON THE FIELD DIRECTLY...AS ACTIVITY UP THIS DIRECTION IS
LOOKING LIKE IT WILL BE MORE SCATTERED IN NATURE. BASED DELAYING
IN TAFS ON THE HRRR/HOPWRF MEMBERS THAT WOULD HAVE STORMS MORE IN
THE 00Z TO 03Z WINDOW. WIND DIR WILL BE A BIT CHAOTIC THIS
MORNING...BUT AS SFC LOW/FRONT APPROACH WRN MN THIS
AFTERNOON...WILL EVENTUALLY SEE A SW WIND DEVELOP LATE
MORNING...WITH A VEERING TOWARD THE NW BEHIND THE FROPA...WHICH
LOOKS TO BE IN THAT 00Z TO 03Z WINDOW.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW 10 KTS.
THU...VFR. CHC TSRA OVERNIGHT. WINDS SW 5-10 KTS.
FRI...VFR. WINDS NW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Aug 6, 3:22 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
322 AM CDT TUE AUG 6 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
322 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE
THE PRIMARY HAZARDS. CONDITIONS MAY BECOME FAVORABLE FOR A FEW
TORNADOES SOUTH AND EAST OF A LINE FROM REDWOOD FALLS THROUGH THE
NORTHERN TWIN CITIES TO RICE LAKE FOR A BRIEF TIME DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. STORMS ARE EXPECTED TO IMPACT
AREAS WEST OF I-35 BETWEEN 2 AND 6 PM... AND LOCATIONS TO THE EAST
BETWEEN 6 PM AND MIDNIGHT.

A FEW SHOWERS AND THUNDERSTORMS COULD OCCUR OVER THE OUTLOOK AREA
THIS MORNING... BUT THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON...
THURSDAY NIGHT... AND SUNDAY INTO EARLY MONDAY... BUT THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Aug 6, 10:58 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 AM CDT TUE AUG 6 2013

MNZ042-043-061700-
MORRISON-TODD-
1058 AM CDT TUE AUG 6 2013

...THUNDERSTORMS MOVING OVER EASTERN TODD COUNTY INTO WESTERN
MORRISON COUNTY THROUGH NOON CDT...

AT 1055 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF LONG PRAIRIE...OR 21 MILES NORTHEAST OF
SAUK CENTRE. THIS STORM WAS MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE FALLS.
  BURTRUM.
  SWANVILLE.
  FLENSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4612 9413 4584 9418 4586 9483 4611 9487
TIME...MOT...LOC 1557Z 275DEG 30KT 4601 9473

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:54 AM CDTSpecial Weather StatementMPXMille Lacs66 min
Aug 6, 3:26 PM CDTSpecial Weather StatementMPXStevens49 min
Aug 6, 3:49 PM CDTSevere Thunderstorm WarningMPXStevens41 min
Aug 6, 3:59 PM CDTTornado WarningMPXStevens31 min
Aug 6, 4:22 PM CDTTornado WarningMPXPope38 min
Aug 6, 4:26 PM CDTSevere Thunderstorm WarningMPXDouglas34 min
Aug 6, 4:49 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift41 min
Aug 6, 5:07 PM CDTTornado WarningMPXKandiyohi38 min
Aug 6, 5:34 PM CDTSpecial Weather StatementMPXKanabec26 min
Aug 6, 5:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker53 min
Aug 6, 5:43 PM CDTSevere Thunderstorm WarningMPXKanabec47 min
Aug 6, 6:09 PM CDTSevere Thunderstorm WarningMPXPope51 min
Aug 6, 6:24 PM CDTSevere Thunderstorm WarningMPXWright51 min
Aug 6, 6:29 PM CDTSevere Thunderstorm WarningMPXStearns61 min
Aug 6, 6:53 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin52 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.